Ohio, 2025

Flash Flood in Ohio, August 13 to 14, 2025

August 13 to 14, 2025 · NWS RLX · 1 event in 1 county or zone

Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Scattered showers and thunderstorms blossomed across the area on the 13th of August as a cold front slowly approached from the northwest. The front eventually reached the Ohio River around midnight and then proceeded southeast through West Virginia by the afternoon of the 14th. In addition to producing heavy downpours, thunderstorms began training across portions of southeast Ohio and southwest West Virginia. These heavy showers and storms generally produced two to five inches of rain in southeastern Lawrence County, though one rain gage near Proctorville registered a rainfall amount of almost seven inches. This excessive rainfall caused flooding of roads in the towns of Rome and Proctorville. Flooding came to an end as precipitation shifted south and then tapered off before daybreak on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 7:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 7:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
805 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Showers and storms likely through tonight, then becoming more
diurnal and confined to the mountains into the weekend. Turning
hotter this weekend as high pressure builds.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 446 PM Wednesday...

Deviated from the blend of models to go with widespread likely
PoPs across a bulk of the area this afternoon, especially across
the northern half of the forecast area. Showers and thunderstorms
are scattered in nature this afternoon as a cold front pushes
through the area. CAMs show this activity persisting into the
evening with a final push of precipitation moving through
overnight.

As of 225 PM Wednesday...

Active weather is underway this afternoon amid a typical
summer-like pattern, with seasonable temperatures in the mid to
upper 80s, coupled with excess low level moisture and an
encroaching cold front. This set up will continue to encourage
scattered showers and storms throughout the afternoon and
evening, with some growing strong and tall enough with the
capability of producing gusty winds and small hail. Otherwise,
activity today will mainly be monitored for potential of heavy
downpours that could lead to localized water issues.

SPC Mesoanalysis shows current Precipitable Water values
ranging between 1.8 to 2 inches over the area, depicting above
normal conditions for this time of year. One hour FFG values
remain steady around 2 inches or more for the Middle Ohio Valley
and down into the southern coalfields, but a few spots of 1.75
inches are present for locations around northeast WV. Repetitive
showers and storms will also have to be considered with
activity today as precipitation will continuously stream through
the region out ahead of the cold front, analyzed to still be
back in northwest Ohio at the time of writing.

Precipitation gradually wanes after sunset this evening as the
front is anticipated to slide overhead. A plethora of low level
moisture left behind from today's activity, coupled with calming
winds along the frontal boundary will encourage a combination of
low stratus and river valley fog overnight into Thursday
morning. Skies will be slow to clear out on Thursday as a result
of the front loitering over the area, but should begin to see a
shift in shower and storm coverage and becoming confined along
the mountains where unstable conditions precede the boundary.

Temperatures could be tempered on Thursday by the presence of
the frontal boundary and lingering cloud coverage, but forecast
highs for both today and tomorrow afternoon advertise readings
in the upper 80s to low 90s across the lowlands and 70s along
the higher terrain. Overnight lows tumble down into the 50s and
60s tonight, with near zero dewpoint depressions also pointing
to a decent signature for river valley fog early Thursday
morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Wednesday...

Shower and storm potential becomes geared toward diurnally
driven opportunities along the mountains for the end of the week
and into the start of the weekend as high pressure strengthens
off the coast of the Carolinas. The cold front at the forefront
of the near term period will slide further southward on Friday
and Saturday, with lowland areas becoming nestled beneath nearby
high pressure. Strengthening onshore flow will yield an uptick
in moisture over the next several days, encouraging the return
of hot and humid weather on Saturday and beyond into the long
term forecast period. All these fixtures will then result in a
repetitive forecast, advertising heat and humidity for our lower
elevations each afternoon with a splash of a few showers and
storms along our mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

Robust ridging aloft will encourage a hindrance to strong
disturbances from reaching the Ohio Valley through the course of
the extended period. However, moisture will continue to be
ushered up into the forecast area along southerly low level flow
and will work in tandem with diurnal heating to produce daily
thunderstorm opportunities, especially along our mountain zones
and eastward into the Mid-Atlantic. A few notable ripples of
mid-level energy could slither down along the ridge to
potentially yield additional showers or storms across the north-
central lowlands early next week with the help of a surface cold
front, but some uncertainty remains in regards to its location
and strength.

The heat wave beginning in the short term will continue to
thrive for the late weekend and into the start of next week.
Afternoon temperatures will soar into the low 90s each day
within the lowlands, which coupled with a plethora of low level
moisture will result in heat indices stretching into the low
100s for some starting on Sunday. Certainly something to be
mindful of in the event headlines for heat could be needed.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 804 PM Wednesday...

Scattered showers and thunderstorms will continue into evening
and overnight hours. An outflow boundary is crossing the area
ahead of the showers and storms with a few gusts up to 30kts
being possible, which prompted some airport warnings.
Convective-allowing models showing a final line of showers/storms
pushing through between ~04z and ~08z. Heavy rain and some
gusty winds are possible with any storms.

Dense river valley fog and mountain low stratus will be in full
force tonight in the wake of recent rainfall. Formation will
spur rather quickly tonight post-rainfall. IFR or lower is in
the forecast for almost all sites, outside of BKW where MVFR
cigs and visbys with low stratus are expected.

Improvement to VFR will return by ~14z tomorrow with more
chances for showers and thunderstorms in the afternoon and
evening.

Winds will be light and variable to calm overnight with light
N'rly winds taking over on Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and intensity for
showers/thunderstorms and fog/low stratus tonight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 THU
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    M    M    L    L    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M
BKW CONSISTENCY  H    H    H    H    H    M    H    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    M    M
CKB CONSISTENCY  M    M    M    H    H    L    H    L    L    M    M    M

AFTER 00Z FRIDAY...
IFR conditions are possible in thunderstorms Thursday evening.
IFR in early morning river valley fog possible into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK/LTC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...LTC

In the hours before

Special weather statement, Aug 13, 7:00 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Aug 13 2025

WVZ006-013-014-140045-
Lincoln WV-Cabell WV-Putnam WV-
800 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CABELL...SOUTHWESTERN
PUTNAM AND NORTHWESTERN LINCOLN COUNTIES THROUGH 845 PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ona, or 9 miles east of Proctorville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamlin, Barboursville, Milton, Ona, Culloden, West Hamlin, Salt Rock,
Pea Ridge, Sweetland, and Myra.

This includes Interstate 64 in West Virginia between mile markers 16
and 26, and between mile markers 29 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 8237 3848 8228 3838 8192 3815 8208
TIME...MOT...LOC 0000Z 297DEG 14KT 3839 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 13, 8:46 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
946 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Flash Flood      1 E Pea Ridge           38.41N 82.31W
08/13/2025                   Cabell             WV   Public

            Street/road flooding is being reported on
            Midland Trail (US-60) in Pea Ridge.

&&
Local storm report, Aug 13, 8:47 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Flash Flood      Barboursville           38.40N 82.29W
08/13/2025                   Cabell             WV   Public

            Street/road flooding is being reported on
            Barbara Street in Barboursville.

&&
Special weather statement, Aug 13, 8:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Wed Aug 13 2025

KYZ102-103-105-WVZ005-140230-
Boyd KY-Carter KY-Lawrence KY-Wayne WV-
947 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES
THROUGH 1030 PM EDT...

At 947 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson Lake State Park, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grayson, Grayson Lake State Park, Yatesville Lake State Park,
Webbville, Denton, Rush, Houckville, Grahn, Fallsburg, Willard,
Hitchins, and Buchanan.

This includes Interstate 64 in Kentucky between mile markers 161 and
173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 8310 3833 8269 3822 8254 3809 8272
      3811 8289 3817 8292 3817 8298 3820 8301
      3820 8304 3818 8305 3823 8309 3824 8314
      3827 8317
TIME...MOT...LOC 0147Z 278DEG 22KT 3828 8302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Aug 13, 8:54 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
954 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Flash Flood      1 SE Barboursville      38.39N 82.28W
08/13/2025                   Cabell             WV   Public

            Received a storm report of of street/road
            flooding on Martha Road in Barboursville.

&&
Special weather statement, Aug 13, 9:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1000 PM EDT Wed Aug 13 2025

WVZ015-026-515-517-140245-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
1000 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA...
NORTHWESTERN RALEIGH...WESTERN FAYETTE AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1045 PM EDT...

At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Burnwell, or 14 miles east of Madison, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burnwell, Powellton, Whitesville, Sylvester, Dorothy, Leewood,
Stickney, Artie, Naoma, Prenter, and Eskdale.

This includes West Virginia Turnpike between mile markers 60 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3801 8169 3813 8152 3800 8127 3784 8137
      3782 8156
TIME...MOT...LOC 0200Z 316DEG 16KT 3802 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Charleston,WV radar (KRLX), 60 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 13, 9:30 PM EST to August 14, 1:30 AM EST
Where
Lawrence County, 0.65 mi NW of Proctorville to 0.4 mi NNW of Proctorville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.436, -82.389

High water was observed in front of the Proctorville Fire Department and near the body shop on County Road 107 in Rome. Water reached the top of the tires of one vehicle in front of the body shop.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278031.